MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLACK
Model Number 48345T-01
Medical Device Problem Codes Failure to Cut (2587); Failure to Fire (2610)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the sureform 45 black reload involved with this complaint and completed the device evaluation.Failure analysis confirmed/replicated the reported event.Failure analysis found the primary failure of exposed staples to be related to the customer reported complaint.The reload was found to have exposed staples stuck to the cartridge.Additional findings not related to the customer reported complaint: the reload was found to have mechanical indentations to the blade.The reload was found to have cartridge damage.System error log review was conducted during the support call on the related complaint.The event logs found no related entries.System error log review was also conducted on (b)(6) 2020 for a procedure on (b)(6) 2020 on system sk1916.There were no observed events in the system logs that would suggest a product issue and logged events are in line with normal system functionality.A review of the instrument logs was performed on (b)(6) 2020 for procedure on 10-nov-2020 on system sk1916.All reusable instruments used in the case were used in subsequent procedures with exception of the large clip applier pn: 470230-12 || ln: n10191119-0086 || sn: (b)(4) and the large suturecut needle driver pn: 470296-05 || ln: n10200824-0160 || sn: (b)(4); and a site review shows no complaint filed against those instruments.Technical review was requested on (b)(4) 2020 from an isi advanced failure analysis (afa) engineer and results were as follows: logs show that the sureform 45 instrument listed fired 6 reloads (1 white followed by 5 black).All firings were completed per the logs.Firings 2, 5, and 6 appear to have had 1 pause for compression based on fire duration time.The other firings did not have any pauses.There were no incomplete clamps in the procedure.Blank mdr fields: follow-up was attempted, but the missing patient information in sections a and b was either unknown, unavailable, not provided, or not applicable.The expiration date for section d4 is not applicable.Field d6 is blank because the product is not implantable.Information for the blank fields in section e1 is not available.Field e4 is blank because it is unknown if the initial reporter submitted a report to the fda.Fields g5 and g7 are not applicable.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted surgical procedure, there was a stapling issue when stapling the esophagus.Once the blade got close to the "ent," it did not retract and it did not fire all the way and there were loose staples everywhere and the da vinci scissors were used to cut the esophagus.Intuitive surgical, inc.(isi) obtained the following additional information regarding the reported event: it was reported that during a da vinci-assisted esophagectomy procedure, a sureform 45 stapler instrument allegedly misfired.The target tissue the esophagus.The surgeon had performed the laparoscopic portion of the procedure prior to the da vinci-assisted portion of the procedure.During the da vinci-assisted procedure, the surgeon used two stapler instruments; an endo gi8 laparoscopic (lap) stapler and a sureform 45 stapler.The surgeon used six black reloads and one white reload.The sureform 45 stapler instrument had successfully functioned throughout the procedure.There were seven successful fires.As the surgeon was on the last staple firing of the procedure, it failed.The surgeon said that he, fired the sureform 45 stapler three times over the part of the esophagus he was working with and all the staples pushed out but they bunched up and werent formed.No intra-operative medical intervention was required.The surgeon, got out all the unformed staples and stapled over the staple line with the endo gi8 lap stapler and the anastomosis was intact.The surgeon completed the procedure robotically with no reported patient injury and the patient is doing fine.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key17093924
Report Number2955842-2023-16119
Device Sequence Number18064829
Product Code GDW
UDI-Device Identifier10886874117115
UDI-Public(01)10886874117115(10)T90200324
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 11/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345T-01
Device Catalogue Number48345T
Device Lot NumberT90200324
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/10/2020
Initial Report FDA Received Date06/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age44 YR
Patient SexMale
Patient Weight143 KG
Patient EthnicityNon Hispanic
Patient RaceWhite